What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at May 31, 2:29 PM EST, 5 hours 31 minutes earlier.
Area forecast discussion, May 31, 2:29 PM EST, 5 hours 31 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
329 PM EDT Fri May 31 2019
.SYNOPSIS...
Low pressure will move east along a cold front that drops south
across the area tonight. A stronger cold front crosses the area
late Sunday. High pressure builds into the area early next week.
&&
.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
As of 330 PM EDT Friday...
Svr Tstrm watch remains in effect thru 11 PM as convection continues
due to low pressure moving east along a southward moving cold front.
Shaping up to be a rather active evening so will keep chc to likely
PoPs for now as the upr lvl systm tracks se across the Piedmont with
shwrs/tstrms dvlpng late this aftrn / eve. High res data suggests
large hail / damaging wind scenario along with lclly hvy rainfall.
Frequent lightning possible as well. Activity shifts south after
midnight with lingering PoPs across the south thru the nite. Dry
ovr the lwr Md ern shore. Lows in the mid-upr 60s.
&&
.SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY/...
As of 330 PM EDT Friday...
Upper low is slow to leave Sat morning. Lingering moisture along
a sfc trof results in keeping chc PoPs across the south with any
thunder mainly confined to NC in the aftrn (no svr expected).
Mstly sunny north to pt sunny south. Highs in the low-mid 80s.
Fair to pt cldy Sat nite with slght chc PoPs over the far north.
Lows in the 60s.
Trough aloft amplifies into the region pushing a stronger cd front
across the region late Sun before moving offshore Sun nite. Pt
sunny Sun with chc PoPs increasing north to south during the
day. Highs in the 80s. PoPs shift east toward the coast Sun eve
before ending after midnite. Lows upr 50s nw to upr 60s se.
Sunny / cooler Mon. Highs in the 70s.
&&
.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
As of 330 PM EDT Friday...
High pressure will move off shore tonight. Winds overnight will be 5-
10 kt and seas will come down to around 1 ft in the bay and 2-3 ft
in the Atlantic. As a cold front approaches from the north,
southwesterly winds will increase tomorrow afternoon. Not going with
any SCA for tomorrow afternoon because conditions will be marginal.
Gust may exceed 25 kt for a short period of time and waves will
touch 5 ft off the Eastern Shore's Atlantic coast(mostly far
offshore edge of our zones). Farther south in the Atlantic, winds
will between 15-20 kt with waves 3-4 ft. In the Chesepeake Bay and
rivers, winds Thursday afternoon will be 10-15 kt and waves will be
around 1-2 ft.
Behind the cold front on Friday, high pressure will build back into
the area for the holiday weekend. Looks like winds and seas will
stay below SCA criteria through Monday.
&&
.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
As of 330 PM EDT Friday...
VFR conditions to start off the forecast period despite being in a
svr tstrm watch until 03Z. MVFR CIGS along with lcl IFR VSBYS in any
tstrm this eve along with gusty winds. Frequent lightning possible
as well. Added a TEMPO at RIC amd ECG btwn 22Z-02Z based on
confidence for the latest high res model data. VCTS at ORF/PHF. S BY
stays dry.
Outlook... Lingering showers possible at ORF/PHF/ECG Sat as the
system is slow to pull offshore. More shwrs/tstrms by late Sun as
the next cold front drops south into the area.
&&
.MARINE...
As of 330 PM EDT Friday...
Low pressure will track eastward along a stalled frontal boundary
over central/eastern NC this afternoon and tonight before moving
offshore early Sat AM. Winds will remain from the E-SE 5-15 kt late
this aftn-evening as the low tracks from central to ern NC. Winds
turn to the NNE at similar speeds by 12z Sat as the low slowly
deepens as it moves offshore. Seas stay around 2-3 ft through the
day on Sat but may build 4 ft S by Sat aftn (due to NNE winds in the
wake of the low). While forecast winds/seas are below SCA criteria
through Sat, tstms late this aftn-tonight across the south will
prompt the issuance of SMWs/MWSs to cover locally higher gusts due
to convection. Winds are forecast to remain aob 10 kt late Sat-Sat
night as the low moves well offshore of the region. Sub-SCA
conditions are expected through Sun aftn before a stronger (for
early June) cold front crosses the waters Sun night-early Mon AM.
There is a chc of SCA conditions across most of the waters (due to
gusty N winds behind the front) Sun night-Mon AM. Seas 2-4 ft; waves
2-3 ft on the Bay.
&&
.CLIMATE...
As of 330 AM EDT Friday...
* A top 3 warmest May is expected at Richmond, Norfolk,
Elizabeth City given the expected heat to finish the month
(good chance for Norfolk and Elizabeth City to be the #1
warmest). Current projections are for Salisbury to be either
5th or 6th warmest.
* Number of Days of 90F+ in May:
* Site Avg 2019 (thru 5/30) Most (Year)
* Richmond: 2 days 7 days 11 days (1962)
* Norfolk: 2 days 8 days 13 days (1880)
* Salisbury: 1 day 3 days 7 days (1991)
* Eliz City: 2 days 8 days 9 days (1944)
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...None.
&&
SYNOPSIS...MPR
NEAR TERM...MPR
SHORT TERM...MPR
LONG TERM...CP
AVIATION...MPR
MARINE...JDM
CLIMATE...AKQ
Hazardous weather outlook, May 31, 2:34 PM EST, 5 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
334 PM EDT Fri May 31 2019
VAZ048-062-064-083>086-100-509>512-515>522-011945-
Fluvanna-Goochland-Caroline-New Kent-Gloucester-Middlesex-Mathews-
Northampton-Western Louisa-Eastern Louisa-Western Hanover-
Eastern Hanover-Western Henrico (Including the City of Richmond)-
Eastern Henrico-Western King William-Eastern King William-
Western King and Queen-Eastern King and Queen-Western Essex-
Eastern Essex-
334 PM EDT Fri May 31 2019
This Hazardous Weather Outlook is for central Virginia, east
central Virginia, eastern Virginia, north central Virginia and
southeast Virginia.
.DAY ONE...This afternoon and tonight.
Scattered thunderstorms are expected late this afternoon and
evening. Storms may be accompanied by strong wind gusts, hail,
frequent lightning and locally heavy downpours.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
NCZ012>017-030>032-102-VAZ060-061-065>068-079>081-087>089-092-093-
095>098-011945-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Eastern Currituck-Prince Edward-Cumberland-
Mecklenburg-Lunenburg-Nottoway-Amelia-Brunswick-Dinwiddie-
Prince George-Greensville-Sussex-Surry-Southampton-Isle of Wight-
Norfolk/Portsmouth-Suffolk-Chesapeake-Virginia Beach-
334 PM EDT Fri May 31 2019
...SEVERE THUNDERSTORM WATCH 300 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for northeast North Carolina,
central Virginia, south central Virginia and southeast Virginia.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
Scattered severe thunderstorms are possible late this afternoon and
evening. The main threats will be damaging winds...large hail...frequent
lightning and locally heavy downpours.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
VAZ069-082-090-513-514-523>525-011945-
Powhatan-Charles City-James City-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-York-Newport News-
Hampton/Poquoson-
334 PM EDT Fri May 31 2019
This Hazardous Weather Outlook is for central Virginia, east
central Virginia and southeast Virginia.
.DAY ONE...This afternoon and tonight.
Scattered thunderstorms are expected late this afternoon and
evening. Storms may be accompanied by strong wind gusts, hail,
frequent lightning and locally heavy downpours.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
MDZ021>025-VAZ075>078-099-011945-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Westmoreland-Richmond-Northumberland-Lancaster-Accomack-
334 PM EDT Fri May 31 2019
This Hazardous Weather Outlook is for southeast Maryland, east
central Virginia, eastern Virginia and southeast Virginia.
.DAY ONE...This afternoon and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, May 31, 6:51 PM EST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Wakefield VA
751 PM EDT FRI MAY 31 2019
VAZ064-509>511-010045-
Western Hanover-Western Louisa-Caroline-Eastern Louisa-
751 PM EDT FRI MAY 31 2019
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT LOUISA...WEST CENTRAL
CAROLINE AND NORTHWESTERN HANOVER COUNTIES...
At 751 PM EDT, strong thunderstorms were clustered over Louisa,
moving southeast at 25 mph.
Wind gusts in excess of 30 mph and pea size hail are possible with
these storms.
Locations impacted include...
Louisa, Mineral, Ferncliff, Ladysmith, Bumpass, Montpelier,
Chilesburg, Orchid, Louisa Airport, Trevilians, Cedar Fork, Wares
Crossroads, Ruther Glen, Pendleton, Coatesville, Hewlett, Goodall,
Mabelton, Cuckoo and Yanceyville.
If you see lightning or hear thunder, you are at risk! Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.
Motorists should use extra caution in the vicinity of these storms.
Be prepared for rapid changes in weather and road conditions. Heavy
rain could cause ponding of water on roads, and possible minor
flooding of ditches and poor drainage areas.
LAT...LON 3814 7804 3814 7801 3812 7798 3812 7792
3810 7782 3806 7778 3805 7775 3802 7775
3803 7773 3801 7772 3801 7767 3799 7766
3799 7764 3804 7759 3801 7749 3775 7764
3785 7798 3789 7802 3794 7815
TIME...MOT...LOC 2351Z 292DEG 20KT 3801 7799
GINGRICHSpecial weather statement, May 31, 7:09 PM EST, 51 minutes before
Special Weather Statement
National Weather Service Wakefield VA
809 PM EDT FRI MAY 31 2019
VAZ511-512-515-516-010100-
Eastern Hanover-Western Henrico (Including the City of
Richmond)-Western Hanover-Eastern Henrico-
809 PM EDT FRI MAY 31 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN HENRICO AND
SOUTH CENTRAL HANOVER COUNTIES AND THE CITY OF RICHMOND...
At 808 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Wyndham to East Highland Park.
Movement was north at 5 mph.
Wind gusts in excess of 40 mph and nickel size hail are possible with
these storms.
Locations impacted include...
Richmond, Ashland, Virginia Union University, Virginia Commonwealth
University, Mechanicsville, Highland Springs, Tuckahoe, East Highland
Park, Glen Allen, Laurel, Wyndham, Lakeside, Elmont, Montrose,
Sandston, Richmond International, Fair Oaks, Solomons Store,
Chamberlayne and Atlee.
If you see lightning or hear thunder, you are at risk! Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.
Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.
LAT...LON 3766 7765 3770 7763 3771 7764 3781 7755
3756 7722 3746 7734 3763 7765
TIME...MOT...LOC 0008Z 185DEG 6KT 3773 7757 3757 7736
CRPSpecial weather statement, May 31, 7:11 PM EST, 49 minutes before
Special Weather Statement
National Weather Service Wakefield VA
811 PM EDT FRI MAY 31 2019
VAZ093-096-010045-
Isle of Wight-Suffolk-
811 PM EDT FRI MAY 31 2019
...A STRONG THUNDERSTORM WILL AFFECT EASTERN ISLE OF WIGHT AND THE
CENTRAL CITY OF SUFFOLK...
At 810 PM EDT, a strong thunderstorm was located over Suffolk, or
near Windsor, moving northeast at 20 mph.
Wind gusts in excess of 40 mph and nickel size hail are possible with
this storm.
Locations impacted include...
Downtown Suffolk, Suffolk, Kings Fork, Wilroy, Lummis, Kilby,
Magnolia and Indika.
If you see lightning or hear thunder, you are at risk! Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.
Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.
LAT...LON 3670 7681 3678 7672 3691 7665 3682 7655
3683 7655 3683 7654 3678 7647 3665 7670
TIME...MOT...LOC 0010Z 226DEG 16KT 3674 7672
ZimmermanSpecial weather statement, May 31, 7:28 PM EST, 32 minutes before
Special Weather Statement
National Weather Service Wakefield VA
828 PM EDT FRI MAY 31 2019
VAZ510-511-010115-
Western Hanover-Eastern Louisa-
828 PM EDT FRI MAY 31 2019
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT EASTERN LOUISA AND
NORTHWESTERN HANOVER COUNTIES...
At 827 PM EDT, strong thunderstorms were clustered near Bumpass, or
near Mineral, moving southeast at 20 mph.
Wind gusts in excess of 40 mph and half inch hail are possible with
these storms.
Locations impacted include...
Mineral, Bumpass, Montpelier, Pendleton, Vontay, Coatesville,
Hewlett, Mabelton, Noel, Cuckoo, Dabneys, Beaverdam, Fredericks Hall,
Locust Creek, Apple Grove and Yanceyville.
If you see lightning or hear thunder, you are at risk! Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.
Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs, small or weakened trees,
and blowing around trash cans, potted plants, lawn furniture, and
other light outdoor objects.
Motorists should use extra caution in the vicinity of these storms.
Be prepared for rapid changes in weather and road conditions. Heavy
rain could cause ponding of water on roads, and possible minor
flooding of ditches and poor drainage areas.
LAT...LON 3807 7785 3798 7764 3796 7762 3795 7762
3795 7760 3794 7757 3793 7755 3792 7756
3792 7753 3791 7752 3771 7774 3772 7777
3793 7800
TIME...MOT...LOC 0027Z 311DEG 18KT 3794 7784
GINGRICHSpecial weather statement, May 31, 7:31 PM EST, 29 minutes before
Special Weather Statement
National Weather Service Wakefield VA
831 PM EDT FRI MAY 31 2019
NCZ030-010115-
Bertie-
831 PM EDT FRI MAY 31 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EASTERN BERTIE
COUNTY...
At 831 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 6 miles southwest of Colerain to near
Williamston. Movement was east at 15 mph.
Wind gusts in excess of 40 mph are possible with these storms. Heavy
rain and frequent cloud to ground lightning are expected with this
storm.
These storms will be near...
Windsor around 850 PM EDT.
Other locations impacted by these storms include Wakelon, Askewville,
Whites Crossroads, Merry Hill, Woodard, Edenhouse, Rosemead, Mount
Gould, Quitsna and Midway.
If you see lightning or hear thunder, you are at risk! Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.
Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.
LAT...LON 3581 7689 3590 7692 3586 7704 3590 7702
3594 7704 3593 7709 3594 7715 3619 7686
3617 7674 3604 7669 3598 7669 3594 7673
3595 7671 3594 7669 3588 7674 3586 7678
3588 7681 3588 7683 3585 7683
TIME...MOT...LOC 0031Z 286DEG 12KT 3612 7684 3593 7706
ZimmermanLocal storm report, May 31, 8:00 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
900 PM EDT FRI MAY 31 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0835 PM TSTM WND DMG 3 NNE DOWNTOWN RICHMOND 37.57N 77.46W
05/31/2019 CITY OF RICHMOND VA PUBLIC
TREES REPORTED DOWN NEAR THE DIAMOND AND
ALSO DIME SIZE HAIL.
&&
JM